MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0 X 22 SELFTAP COR SCR TI; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 4.0 X 22 SELFTAP COR SCR TI; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71754022
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that when using the sn device trigen screw for humeral nailing, the first screw used for distal screwing became unsuitable for the screwdriver that is normally designed to lock into the screw.The screw when used was then lost inside the patient's arm.It was difficult to remove it.At first, the team thought that the screwdriver had been misused.The procedure continued without problems for the insertion of the other screws, until the first screw removed was reused.The same problem occurred again: screw lost in the patient.This screw was successfully removed again.After further observation and handling, it was found that the screw appears to have a defect that causes it to detach at an angle from the screwdriver to which it is supposed to be firmly attached.There were no consequences for the patient despite the longer operating time and the risk of injury during the search for the screw.Smith and nephew backup device was used.It is unknown how long was the delay reported.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned 4.0 x 22 selftap cor screw could not confirm the stated failure.This device exhibits signs of damage from attempted use.The clinical medical investigation concluded that, per complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.Based on the information provided, there were no consequences for the patient despite the longer operating time and the risk of injury during the search for the screw.According to the report the lost screw was recovered.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Per communications, it was reported a smith and nephew backup device was used to complete the procedure and there was a delay less than or equal to 30 minutes reported.Should any additional medical information be provided this compliant will be re-assessed.An additional product evaluation by manufacturing quality found significant damage within the hex of the part and the cause of the damaged could not be determined.It could be concluded that the damage occurred after the manufacturing of the part due to the exposed material which does not contain the anodize color inside.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This issue was evaluated through our internal nonconformance process and determined to be isolated at this time.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include improper handling or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0 X 22 SELFTAP COR SCR TI
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10558349
Report Number1020279-2020-04734
Device Sequence Number11077109
Product Code HSB
UDI-Device Identifier03596010514288
UDI-Public03596010514288
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K032722
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71754022
Device Catalogue Number71754022
Device Lot Number20BM08415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Initial Date Received by Manufacturer 08/25/2020
Supplement Date Received by Manufacturer08/18/2021
Initial Report FDA Received Date09/20/2020
Supplement Report FDA Received Date08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;